New York, 2011Flooding in New York, May 1 to 7, 2011
May 1 to 7, 2011 · NWS BTV · 3 events in 2 counties and zones
Heavy rain and snowmelt combined to produce significant flooding in the northern Adirondacks. Rivers were running high due to melt from an above normal snowpack, then two to three inches of rain fell across the area on April 26 and 27.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain and snowmelt combined to produce significant flooding in the northern Adirondacks. Rivers were running high due to melt from an above normal snowpack, then two to three inches of rain fell across the area on April 26 and 27. An additional one to two inches of rain fell on May 3 and 4, prolonging the flood event. Water flowing out of the lakes regions of the Adirondacks were slow to rise and slow to recede.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 30, 9:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 30, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 PM EDT SAT APR 30 2011
.SYNOPSIS...
HIGH PRESSURE WILL SETTLE IN OVER THE NORTH COUNTRY TONIGHT AND
PERSIST OVER THE AREA ON SUNDAY. THIS WILL RESULT IN ANOTHER DRY
DAY WITH ABOVE NORMAL TEMPERATURES. A COLD FRONT WILL MOVE INTO
THE REGION LATER ON MONDAY AND BRING A CHANCE OF SHOWERS WITH IT.
AT THIS TIME...IT APPEARS UNSETTLED WITH IS EXPECTED THROUGH MUCH
OF NEXT WEEK WITH PLENTY OF CLOUDS AND RAIN.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 1049 PM EDT SATURDAY...PRETTY QUIET AND GOING TO PLAN WITH
THE MINOR EXCEPTION THAT TEMPS ARE WARMER THAN FCST TRENDS THUS
ERLR MIN T MAY HAVE BEEN TOO COLD...THUS BUMPED SLIGHTLY.
AS OF 402 PM EDT SATURDAY...HIGH PRESSURE TO BE CENTERED OVER THE
AREA TONIGHT FOR CLEAR SKIES AND LIGHT WINDS EXPECTED. LOWS WILL
BE IN THE 20S TO MID 30S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 402 PM EDT SATURDAY...HIGH PRESSURE WILL SLOWLY MOVE EAST OF
THE AREA ON SUNDAY. THIS WILL ALLOW FOR LIGHT WINDS TO BECOME MORE
SOUTHERLY WITH TIME. A WARMING TREND WILL TAKE PLACE WITH HIGHS IN
THE 60S AND PLENTY OF SUNSHINE EXPECTED. SOME MID AND HIGH LEVEL
CLOUDS TO MOVE IN SUNDAY NIGHT FOR PARTLY CLOUDY SKIES AS UPPER
RIDGE AXIS MOVES EAST OF THE REGION AND ALLOWS FOR THE MOISTURE TO
MOVE IN.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 402 PM EDT SATURDAY...LOOKING AT A RATHER ACTIVE PERIOD. FIRST
COLD FRONT MOVES IN LATER ON MONDAY FOR INCREASING CHANCES OF
SHOWERS IN THE AFTERNOON. DESPITE THE FRONT MOVING JUST EAST OF
THE AREA MONDAY NIGHT INTO TUESDAY SOUTHWEST FLOW ALOFT WILL
BECOME ESTABLISHED OVER THE AREA. UNFORTUNATELY THIS FLOW PATTERN
WILL THEN PERSIST TUESDAY INTO WEDNESDAY AND WITH LOW PRESSURE
FORMING ALONG THE FRONT TO OUR EAST AND DYNAMIC SUPPORT
INCREASING...THE THREAT FOR PRECIPITATION WILL CONTINUE TUESDAY
INTO WEDNESDAY. AREA THEN SITS UNDER A DEVELOPING UPPER LOW
THURSDAY FOR MORE CHANCES OF SHOWERS AND THEN COOLER AND SHOWERY
WEATHER CONTINUES FRIDAY INTO SATURDAY AS AREA REMAINS IN A LARGE
SCALE UPPER TROUGH. CONCERN WILL DEFINITELY EXIST FOR MORE HEAVY
RAIN AND RIVER AND LAKE CONCERNS.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...CONDITIONS WILL BE VFR THROUGH THE PERIOD
WITH HIGH PRESSURE IN PLACE ACROSS THE REGION. WINDS WILL BE LIGHT
AND VARIABLE OVERNIGHT WITH SOME LOCATIONS BECOMING CALM AS THE
HIGHS CENTER BEGINS TO TRANSIT THE FORECAST AREA. WINDS GAIN A
SOUTHERLY COMPONENT AFTER SUNRISE ON THE BACKSIDE OF THE HIGH. KMSS
AND KSLK WILL EXPERIENCE AN INCREASE IN WINDS AS THE GRADIENT
TIGHTENS AHEAD OF THE NEXT SYSTEM. KPBG WILL ALSO HAVE GUSTY
CONDITIONS AFTER 17Z TO 18KTS FROM THE SOUTHEAST DUE TO THE
INFLUENCE OF LAKE CHAMPLAIN. HIGH CLOUDS BEGIN TO APPROACH THE
WESTERN PORTIONS OF NORTHERN NEW YORK AROUND 18Z.
OUTLOOK 00Z MONDAY THROUGH FRIDAY...
MONDAY...VFR.
TUESDAY...VFR WITH PERIODS OF MVFR AS A COLD FRONT MOVES INTO THE
AREA AND PRODUCES SCATTERED TO NUMEROUS SHOWERS.
WEDNESDAY -FRIDAY...MVFR CONDITIONS AS SLOW MOVING UPPER TROUGH
MOVES SLOWLY INTO THE AREA AND KEEPS CLOUDS AND SHOWERS IN THE
AREA.
&&
.HYDROLOGY...
AS OF 402 PM EDT SATURDAY...NO PRECIPITATION IS EXPECTED THROUGH
MONDAY MORNING WHICH WILL ALLOW FOR MOST RIVERS TO CONTINUE
RECEDING. LAKE CHAMPLAIN WILL ESSENTIALLY JUST LEVEL OFF AND
REMAIN WELL ABOVE FLOOD STAGE. GROWING CONCERN FOR A LONG DURATION
OF PRECIPITATION CHANCES WITH SEVERAL WEATHER SYSTEMS IMPACTING
THE AREA MONDAY AFTERNOON RIGHT THROUGH FRIDAY. THIS WOULD ALLOW
FOR MORE RISES ON RIVERS AND LAKE CHAMPLAIN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON/SLW
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...EVENSON/BOYD
HYDROLOGY...
Hazardous weather outlook, Apr 30, 3:04 PM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT SAT APR 30 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-012015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
404 PM EDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A GROWING CONCERN THAT SEVERAL WEATHER SYSTEMS NEXT
WEEK...MONDAY THROUGH FRIDAY...WILL IMPACT THE REGION AND BRING
MORE RAINFALL TO THE REGION. AMOUNTS COULD BE IN THE MODERATE TO
HEAVY RANGE GIVEN THE LONGER DURATION OF PRECIPITATION. THIS WOULD
RESULT IN MORE RIVER RISES ALONG WITH RISES ON LAKE CHAMPLAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
EVENSON
Flood, Franklin
- When
- May 1, 12:00 AM EST to May 7, 12:00 PM EST
- Where
- Franklin County, (Slk)saranac Lake Ar to 0.3 mi SSE of (Slk)saranac Lake Ar
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.380, -74.200
Flooding of Saranac Lake Village continued from April. Runoff from heavy rain and snowmelt caused flooding in Saranac Lake Village. Flooding was compounded by upstream releases from locks on Oseetah Lake, which flooded downstream Lake Flower at Saranac Lake Village. Businesses and homes were evacuated, and bridges and the village wastewater treatment plant were damaged.
Flood, St. Lawrence
- When
- May 1, 12:00 AM EST to May 7, 9:30 PM EST
- Where
- St. Lawrence County, 0.64 mi W of Plumbrook to 2.04 mi SE of Chase Mills
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.830, -74.913
Flooding continued from late April. Runoff from heavy rain and snowmelt caused flooding on the Raquette River. The river gage on the Raquette at South Colton New York exceeded its flood stage of 10.0 feet at 16:02 EST on April 28, and crested at 11.27 feet at 04:45 EST on April 29. The gage on the Raquette at Piercefield exceeded its flood stage of 12.5 feet at 00:07 April 29, and crested on May 1 at 09:15 EST. There was widespread flooding of low lying property, homes and businesses along the Raquette through Piercefield, South Colton, Colton, Potsdam, and Norwood. Flooding continued into May.
Flood, Franklin
- When
- May 1, 12:00 AM EST to May 7, 9:30 PM EST
- Where
- Franklin County, 2.25 mi W of Wawbeek to 1.44 mi W of Sunmount
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.252, -74.375
Flooding continued from late April. Runoff from heavy rain and snowmelt caused flooding on the Raquette River. In Tupper Lake Village, homes were surrounded by water, forcing evacuations. Route 3 was flooded in the Village and between Tupper Lake Village and Wawbeek. Flooding continued into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312935, 312942, 312945.